NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 2:43 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 14, 2:43 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Fri Jun 14 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 343 PM CDT Fri Jun 14 2019
Uncertainties exist in the short term forecast, or from this
evening, through early Sunday morning. The main uncertainty is how
widespread the convection develops overnight, and how does this play
into Saturday's forecast as most of the convection should sag to the
southwest along the front overnight. The other concern is
temperatures, as this front, and/or precipitation field, will likely
cause a large deviation between highs in the 70s, to highs in the
50s/60s north of the front.
The afternoon regional enhanced satellite imagery denoted an axis of
moisture (K-Index) along the outflow boundary from earlier
convection across central Minnesota, and portions of east central
Minnesota, and west central Wisconsin. The main surface front was in
northern Minnesota where lower clouds and drier air has advected
southward into this region. This outflow boundary, in combination of
the main cold front, and short wave moving east across North Dakota,
should enhanced lift (shower/thunderstorm development) along the
higher axis of moisture, or instability north of I-94 late this
afternoon, and into the evening. There will likely be outflow
boundaries from the convection tonight, and as the front slowly
drifts southward, more convection will likely form. However,
typically, convection starts to die off during the evening as we
lose daytime heating and the element of instability. Plus, the main
short wave will likely only brush our eastern forecast area where
upper level forcing is more pronounced. It looks as though the
convection may begin to die off late this evening, and transition to
the eastward across Wisconsin, with a secondary area of convection
developing in western Minnesota where upper level support increases
during the night. This is why percentages are highest in central
Minnesota, and portions of east central Minnesota, and west central
Wisconsin this evening, with little or chance percentages south of I-
94. (Almost zero chance along the Iowa/Minnesota border through
early Saturday morning).
Saturday will likely see early morning convection, but as the main
short wave moves out of the Dakotas, a more enhanced area of showers
and thunderstorms will likely occur in southwest and west central
Minnesota. This area of precipitation will then likely transition to
the northeast across the rest of Minnesota, and into west central
Wisconsin as the main short wave moves eastward across northern
Minnesota Saturday afternoon, through Saturday night. This is why
higher percentages of precipitation occur in western/southwest
Minnesota Saturday, with the highest percentages Saturday evening,
overnight in eastern Minnesota, and western Wisconsin.
Temperatures on Saturday will be problematic due to the proximity of
where the convection holds and sunshine develops. There will likely
be a strong gradient between southwest Minnesota, and east central
Minnesota/west central Wisconsin which will be on the colder side of
the front.
Severe weather is dependent on the amount of instability this
afternoon. Currently the best instability remains in western
Minnesota, but the stronger wind shear is over western Wisconsin.
Therefore, the best scenario of severe weather will occur before
sunset, and mostly pulse type convection with isolated large hail
and damaging winds where the strongest updrafts occur.
Severe weather Saturday will be dependent on where the front lies
and where ongoing convection becomes surface based in the afternoon.
The best potential on Saturday will be south of the front, or along
the Iowa/Minnesota border.
.LONG TERM...(Sunday through Friday)
Issued at 343 PM CDT Fri Jun 14 2019
The steadier showers and scattered thunderstorms should be
finished by Sunday morning. Clouds will linger through at least
the morning hours and a few sprinkles or light showers may also
linger across central MN into western WI. Temperatures are the
biggest uncertainty for Sunday. NAM and GFS would have you believe
we don't rise much above the mid 50s. Forecast soundings do show
a thick cloud layer that doesn't break up until later Sunday
evening. This could keep highs cooler than currently forecast. On
the other hand, ECMWF does warm temperatures into the 70s south
of I-94 and the NBM is almost as warm as the ECMWF. Did lower
highs from the NBM a few degrees, but kept them warmer than the
50th percentile. The temperature spread is unusually large for a
48 hour forecast, so wanted to play it closer to the middle of
the range.
Conditions dry out for early week with general troughing in place.
Temperatures will remain below normal.
By mid to late week, a trough will dig into the Pacific Northwest
and heights will rise over the center of the CONUS. Several short
waves will trek across the northern CONUS late in the period. Mid
level flow is expected to strengthen, but lapse rates are expected
to remain poor and therefore instability should be meager. If
pockets of better lapse rates could juxtapose with the stronger
flow aloft, there may be some severe episodes late week. For now
PoPs remain in the medium range with low confidence on timing
these waves through.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Jun 14 2019
Based on enhanced satellite imagery and regional radar, the best
coverage of thunderstorms this afternoon will occur from KAXN-
KSTC-KRNH, and northward. Only an isolated storm is possible south
of this line through 00z. Chances of thunderstorms increase
slightly in central Minnesota this evening, which will transition
to mostly showers. Timing/coverage remains problematic, so VCSH or
VCTS is the best option. MVFR cigs will likely develop overnight,
and continue into Saturday morning, with showers/storms in the
vicinity. Winds will be southwest and gusty ahead of the cold
front this afternoon, with winds becoming light and variable, then
northeast as the cold front moves southward over southern
Minnesota toward Saturday morning.
KMSP...
The best time frame for SHRA/TSRA will occur during the mid/late
evening hours. However, I can't rule out an isolated SHRA/TSRA
before 03z. After 03z, coverage of the SHRA/TSRA will increase
slightly but timing and how widespread the activity becomes
remains questionable. MVFR cigs will likely develop late
tonight/Saturday morning as the cold front moves through the area.
/OUTLOOK FOR KMSP/
Sun...VFR. Possibly MVFR/IFR early. Wind E/ESE 10-15 kts.
Mon...VFR. Wind NE 5 kts.
Tue...VFR. Wind SE 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Special weather statement, Jun 14, 4:03 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Fri Jun 14 2019
WIZ025-027-028-142245-
Chippewa-Dunn-Eau Claire-
503 PM CDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...SOUTHWESTERN
CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...
At 502 PM CDT, a strong thunderstorm was located over Elk Mound, or 9
miles west of Eau Claire, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota, Fall
Creek, Elk Mound, Ludington, Brackett, Hoffman Hills Rec Area, Eau
Claire Airport and Seymour.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 47 and 79.
U.S. Highway 53 between mile markers 86 and 98.
LAT...LON 4481 9187 4499 9180 4490 9110 4464 9120
TIME...MOT...LOC 2202Z 285DEG 33KT 4487 9164
JRB